Colorado, 2007Strong Wind in Colorado, June 6, 2007
June 6, 2007 · NWS GJT · 10 events in 10 counties and zones
A strong southwest flow ahead of a cold front produced damaging winds across portions of western Colorado.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $91,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong southwest flow ahead of a cold front produced damaging winds across portions of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 3:04 AM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 6, 3:04 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 AM MDT WED JUN 6 2007
...WINDY CONDITIONS CONTINUE TODAY...
.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
SHARP COLD FRONT MOVING THROUGH WESTERN UTAH WITH NOCTURNAL
THUNDERSTORMS WILL MOVE THROUGH EASTERN UTAH LATE THIS MORNING AND
EARLY AFTERNOON. FRONT SHOULD PUSH THROUGH WESTERN COLORADO LATE THIS
AFTERNOON AND EARLY EVENING. DRY SLOT AHEAD OF THE FRONT WILL CLEAR
MOST CLOUDINESS OUT OF THE AREA THIS MORNING. THIS WILL ALLOW GOOD
SURFACE HEATING AND MIXING...SO STRONG PREFRONTAL WINDS SHOULD
INCREASE BEFORE NOON IN MOST AREAS. SURFACE WINDS WILL HAVE ALL KINDS
OF SUPPORT THIS AFTERNOON AND EVENING. A 120+ KT JET WILL SPREAD OVER
SOUTHWEST CO AND SOUTHEAST UT BEFORE NOON...WITH STRONG GRADIENT FLOW
IN LOWER AND MID LEVELS AND INSTABILITY TO MIX THE WINDS DOWN TO THE
SURFACE. SURFACE FRONT SHOULD BE THROUGH SW CO BY 6 PM WITH
INCREASING HUMIDITY AND COOLER TEMPS MOVING IN. WINDS WILL SHIFT TO
THE NW AND GRADUALLY DECREASE THEREAFTER.
HAVE CONTINUED THE WIDESPREAD WIND ADVISORY FOR LATE MORNING THROUGH
THE AFTERNOON. HAVE ALSO UPGRADED THE FIRE WEATHER WATCH TO A RED
FLAG WARNING FOR EXTREME SW CO...BELOW 8000 FEET.
MUCH COOLER CONDITIONS WILL MOVE INTO THE AREA TONIGHT THROUGH
THURSDAY NIGHT. NORTHWEST FLOW ALOFT GRADUALLY DIMINISHES. FLOW ALOFT
REMAINS A BIT TROUGHY OVER THE EASTERN GREAT BASINAND CENTRAL ROCKIES
SO EXPECT OROGRAPHIC SHOWER TO CONTINUE IN THE NORTHERN AND CENTRAL
CO/UT MOUNTAINS.
.LONG TERM (FRIDAY THROUGH TUESDAY)...
FLOW BECOMES SOUTHWEST ON FRIDAY AS SOME TROUGHINESS REDEVELOPS OVER
THE GREAT BASIN. THE LOW PRESSURE WEAKENS AS IT SINKS SOUTHWEST
LEAVING THE FORECAST AREA UNDER A MORE ZONAL FLOW BY EARLY IN THE
WEEKEND. THE AREA WILL REMAIN ON THE DRY SIDE THROUGH THE PERIOD...
HOWEVER MODELS INDICATE THAT PERIODIC AND HARD TO TIME DISTURBANCES
WILL INCREASE THE CHANCE OF THUNDERSTORMS AT TIMES. BY EARLY IN THE
WORK WEEK THE FLOW AGAIN BECOMES SOUTHWEST AS ENERGY PUSHES ONSHORE
AND OVER THE WESTERN CONUS. CONSISTENCY...BOTH RUN-TO-RUN AND BETWEEN
MODELS...HAS NOT BEEN TOO GOOD ON TIMING AND STRENGTH. THE 00Z GFS
HAS BACKED OFF ITS IDEA OF CUTTING OFF A LOW OVER THE GREAT BASIN
BY MIDWEEK.
WARMING WILL BRING TEMPS ABOVE NORMAL BY SUNDAY...THEN FLATTEN OUT
ABOUT 2-5 DEGREES ABOVE NORMAL FOR THE FIRST HALF OF THE WORK WEEK.
&&
.AVIATION...
VFR CONDITIONS EXPECTED EARLY WEDNESDAY WITH LOCALIZED. WINDY TO VERY
WINDY CONDITIONS DEVELOP THIS MORNING AND CONTINUE THROUGHOUT THE DAY
AS A STRONG COLD FRONT MOVES INTO THE REGION. EXPECT FALLING CEILINGS
THIS AFTERNOON...WITH THE FRONT MOVING THROUGH VERNAL UTAH BY MID
MORNING...AND EVENTUALLY CLEARING EAGLE BY LATE THIS AFTERNOON. LOCAL
MVFR CIGS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL BECOME MORE
PREVALENT BY LATE THIS AFTERNOON THROUGH THIS EVENING.
&&
.FIRE WEATHER...
RED FLAG WARNING IN EFFECT FOR LOWER ELEVATIONS OF THE FOUR CORNERS
AREA...ZONE 207 BELOW 8000 FEET. COLD FRONT TO MOVE THROUGH THE AREA
AFTER 1600 TODAY WITH LOW RH/S AND STRONG WINDS IN ADVANCE OF THE
FRONT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED AS
WELL.
MUCH COOLER CONDITIONS WEDNESDAY NIGHT AND THURSDAY WITH SOME
SNOW AT ELEVATIONS ABOVE 8000 FEET.
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING THIS AFTERNOON AND EVENING BELOW 8000 FEET FOR
EXTREME SOUTHWEST COLORADO SOUTH OF THE SAN JUAN MOUNTAINS...
INCLUDING FIRE WEATHER ZONE 207.
...WIND ADVISORY TODAY FOR ALL VALLEYS OF WESTERN COLORADO ALONG
WITH WEST CENTRAL AND SOUTHWEST MOUNTAINS.
.UT...WIND ADVISORY TODAY FOR EAST CENTRAL AND SOUTHEAST UTAH.
CJC/EHHazardous weather outlook, Jun 6, 4:05 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 AM MDT WED JUN 6 2007
UTZ022>025-027>029-071200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-
505 AM MDT WED JUN 6 2007
...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR ELEVATIONS BELOW
8000 FEET IN EXTREME SOUTHWEST COLORADO...SOUTH OF THE SAN JUAN
MOUNTAINS...
...WIND ADVISORY TODAY FOR EAST CENTRAL AND SOUTHEAST UTAH AND MUCH
OF WESTERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT
WINDY TO VERY WINDY CONDITIONS WILL DEVELOP THIS MORNING AND CONTINUE
THIS AFTERNOON ACROSS EAST CENTRAL AND SOUTHEAST UTAH. WIND SPEEDS
FROM 20 TO 35 MPH WITH GUSTS TO NEAR 60 MPH WILL BE COMMON.
IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY A STRONG COLD FRONT AS IT MOVES THROUGH THE AREA LATE THIS
MORNING AND EARLY THIS AFTERNOON. BRIEF HEAVY RAIN AND SMALL HAIL
ARE POSSIBLE WITH THE THUNDERSTORMS.
WINDS WILL SHIFT TO THE NORTHWEST AFTER FRONTAL PASSAGE AND GRADUALLY
DECREASE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL THEN BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING...MAINLY OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS AND WIND DAMAGE.
COZ001>014-017-018-020-071200-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
505 AM MDT WED JUN 6 2007
...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR ELEVATIONS BELOW
8000 FEET IN EXTREME SOUTHWEST COLORADO...SOUTH OF THE SAN JUAN
MOUNTAINS...
...WIND ADVISORY TODAY FOR EAST CENTRAL AND SOUTHEAST UTAH AND MUCH
OF WESTERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT
WINDY TO VERY WINDY CONDITIONS WILL DEVELOP THIS MORNING AND CONTINUE
THIS AFTERNOON ACROSS MUCH OF WESTERN COLORADO. WIND SPEEDS FROM 20
TO 35 MPH WITH GUSTS TO NEAR 60 MPH WILL BE COMMON.
IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY A STRONG COLD FRONT AS IT MOVES THROUGH THE AREA LATE THIS
LATER THIS AFTERNOON. BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE
WITH THE THUNDERSTORMS.
WINDS WILL SHIFT TO THE NORTHWEST AFTER FRONTAL PASSAGE AND GRADUALLY
DECREASE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE EACH AFTERNOON THURSDAY
THROUGH SUNDAY...MAINLY ACROSS NORTHWEST COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR NIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS AND WIND DAMAGE.
COZ019-021>023-071200-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
505 AM MDT WED JUN 6 2007
...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR ELEVATIONS BELOW
8000 FEET IN EXTREME SOUTHWEST COLORADO...SOUTH OF THE SAN JUAN
MOUNTAINS...
...WIND ADVISORY TODAY FOR EAST CENTRAL AND SOUTHEAST UTAH AND MUCH
OF WESTERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHWESTERN COLORADO
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WITH WARM AND DRY CONDITIONS WILL PRODUCE
CRITICAL FIRE WEATHER CONDITIONS OVER THE LOWER ELEVATIONS OF
SOUTHWEST COLORADO TODAY. WIND SPEEDS FROM 20 TO 35 MPH WITH GUSTS TO
NEAR 60 MPH WILL BE COMMON AND THE HUMIDITY WILL DROP TO SINGLE
DIGITS IN MANY LOCATIONS. LARGE FIRE GROWTH IS POSSIBLE.
IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY A STRONG COLD FRONT AS IT MOVES THROUGH THE AREA LATE THIS
AFTERNOON AND THIS EVENING. BRIEF HEAVY RAIN AND SMALL HAIL ARE
POSSIBLE WITH THE THUNDERSTORMS.
WINDS WILL SHIFT TO THE NORTHWEST AFTER FRONTAL PASSAGE AND
GRADUALLY DECREASE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE EACH AFTERNOON THURSDAY
THROUGH SUNDAY...MAINLY ACROSS NORTHWEST COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS AND WIND DAMAGE.
CUOCO
Strong Wind, Uncompahgre Plateau and Dallas Divide
- When
- June 6, 5:50 AM MST to 3:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Widespread wind gusts of 40 to 55 mph and locally stronger gusts occurred over the Uncompahgre Plateau. Hundreds of trees were blown down along a 30 mile stretch of Divide Road.
Strong Wind, Central Gunnison and Uncompahgre River Basin
- When
- June 6, 6:20 AM MST to 6:30 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Widespread wind gusts of 40 to 55 mph occurred with localized gusts of 58 mph and 66 mph that were measured at the Montrose airport and Jay RAWS, respectively. Reports of downed trees were received.
Strong Wind, Grand Valley
- When
- June 6, 6:30 AM MST to 4:00 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Widespread wind gusts of 40 to 55 mph occurred across the Grand Valley, with locally stronger gusts that were measured to 59 mph. Reports of downed trees and branches and power outages were received throughout the area. A large tree limb was blown down onto a feeder line in the Redlands causing nearly 5,000 Xcel Energy customers to lose power. The winds caused enough trash to blow around the Mesa County Landfill to the point of closing it and delaying trash collection for the city of Grand Junction.
Strong Wind, Central Colorado River Basin
- When
- June 6, 6:30 AM MST to 3:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Widespread wind gusts of 40 to 55 mph occurred with reports of trees blown down. Temporary road signs and traffic barrels were blown over near Hanging Lake Tunnel.
Strong Wind, Debeque to Silt Corridor
- When
- June 6, 6:50 AM MST to 4:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Strong wind gusts 40 to 55 mph blew down some trees and also ripped a power line from a pole near the Cameo power plant. The downed power line started a wildfire.
Strong Wind, Elkhead and Park Mountains
- When
- June 6, 6:55 AM MST to 3:55 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Wind gusts of 40 to 50 mph buffeted the area. Locally stronger gusts were measured to 80 mph at the Storm Peak Lab and 70 mph at Hangman RAWS. The strong winds blew down some trees.
Strong Wind, Upper Yampa River Basin
- When
- June 6, 8:30 AM MST to 11:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Widespread wind gusts of 40 to 55 mph downed some trees and caused numerous electrical power interuptions. Several large trees were blown down, one of which fell onto a car and another which fell onto a house. Yampa Valley Electric Association dealt with numerous power outages throughout the day, the majority of which were in the Steamboat Lake and Clark areas.
Strong Wind, Animas River Basin
- When
- June 6, 9:50 AM MST to 5:00 PM MST
- Where
- Animas River Basin forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Widespread wind gusts of 40 to 55 mph occurred with reports of trees blown down and power outages. A tree was blown down over an integral transmission line near Hesperus causing the 115kV line to trip off line. The transmission line feeds into Silverton and the Telluride and Rico areas which left those communities without power for 4 to 5 hours. Another smaller outage took place around 9 pm in the Skyline Ranch area when the strong wind took down a single phase line.
Strong Wind, Four Corners / Upper Dolores River Basin
- When
- June 6, 10:30 AM MST to 3:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Widespread wind gusts of 40 to 55 mph occurred with reports of trees blown down.
Strong Wind, San Juan River Basin
- When
- June 6, 10:50 AM MST to 5:30 PM MST
- Where
- San Juan River Basin forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Thousands of electrical customers were without power after widespread wind gusts of 45 to 56 mph downed some trees and large branches that were batted against and fell into power lines.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 6 to 7, 2007$1.7 million · 7 events
- High Wind in Colorado, June 6 to 7, 2007$250,000 · 73 kt wind · 33 events
- Tornadoes and Hail in South Dakota, June 6, 2007$30,000 · EF1 · 27 events
- Damaging Wind and Lightning Strikes in Virginia, June 6, 2007$165,000 · 3 events
- Hail in Nebraska, June 6, 2007$80,000 · 1 in hail · 3 events
- Tornado and Hail in Nebraska, June 6, 2007$55,000 · EF0 · 10 events
- High Wind in New Mexico, June 6, 2007$25,000 · 61 kt wind · 18 events
- High Wind in Kansas, June 6, 2007$34,000 · 51 kt wind · 11 events
- Flash Flooding and Flood in Montana, June 6 to 7, 200756 kt wind · 23 events
- Hail and Damaging Winds in South Dakota, June 6, 20071 in hail · 15 events
- High Wind and Strong Wind in Kansas, June 6, 2007$11,000 · 56 kt wind · 13 events
- High Wind in Colorado, June 6 to 7, 20071 injured · 88 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45273, 39456, 39455, 39461, 45296, 45271, 39462, 39459, 39458, 39460.